Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 22, NWS State College, PA

July 6, 2003Huntingdon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 6, 2003, 6:15 PM EDT for Huntingdon County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 6:15 PM EDT (22:15 UTC)
Expired
Jul 6, 2003, 7:15 PM EDT
In force
60 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Huntingdon County, PA

The radar

The State College radar (KCCX), 77 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WUUS51 KCTP 062215
SVRCTP
PAC061-062315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
613 PM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 715 PM EDT.

* AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHEAST OF TROUGH CREEK
  STATE PARK TO 18 MILES SOUTH OF TROUGH CREEK STATE PARK...MOVING
  EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MOUNT UNION AROUND 630 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. HAIL UP TO 1 INCH IS 
POSSIBLE. HAIL OF THIS SIZE CAN DAMAGE PROPERTY.

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR 
ZERO...AND MAY LEAD TO FLOODING.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.

LAT...LON 4010 7792 4012 7804 4016 7815 4026 7819
          4044 7812 4042 7798 4038 7785 4038 7775
          4027 7770 4014 7781 4005 7786


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:05 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 6, 3:05 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
305 PM EDT SUN JUL 06 2003

THUNDERSTORMS HAVE DEVELOPED OVER OHIO WHERE JET DYNAMICS AND LACK
OF CAP HAVE COME INTO PLAY. STORMS SEEMED TO FIRST DEVELOP ALONG
LAKE BREEZE FRONT JUST WEST OF CLEVELAND. AREA HAS EXPANDED EAST AND
ALSO MOVING EAST. A FEW CELLS NOW OVER FAR SOUTHERN PA AS
WELL...ALONG OLD BOUNDARY THAT SHOWERS MOVED ALONG THIS MORNING.

WILL KEEP CHANCE POPS MOST AREAS TONIGHT WITH HIGHEST POPS OVER
NORTHWEST. EXCEPTION WILL BE NORTHEAST WITH ONLY SLIGHT CHANCE.
ANOTHER THUNDERY DAY TOMORROW AS EAST-WEST FRONT CONTINUES TO LAY
OVER STATE. LIKELY POPS ACROSS THE NORTH TOMORROW WITH CHANCE ACROSS
THE LOWER SUSQ.

CHANGES TO EXTENDED GRIDS BASED ON GFS AND COORDINATION THROUGH ISC.

ISC GRIDS PUBLISHED. WRKMIS OUT SHORTLY.

.CTP...
PA...NONE.

DIRIENZO
Hazardous weather outlook, Jul 6, 5:24 AM EDT, 12 hours 51 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-061115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
524 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

THUNDERSTORM ACTIVITY WILL ONCE AGAIN BE POSSIBLE THIS AFTERNOON AND
EVENING...AND SOME OF THESE STORMS COULD BE ON THE STRONG TO LOCALLY
SEVERE SIDE.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL AFTERNOON AND EVENING THUNDERSTORM ACTIVITY WILL BE
POSSIBLE MONDAY AND TUESDAY...AND SOME OF THESE STORMS COULD BE
STRONG TO LOCALLY SEVERE.  A STRONG COLD FRONT WILL MOVE THROUGH THE
AREA WEDNESDAY AFTERNOON AND NIGHT...BRINGING THE CHANCE FOR MORE
LOCALLY STRONG THUNDERSTORMS...BUT THEN COOLER AND LESS HUMID AIR IN
ITS WAKE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 6, 4:19 PM EDT, 1 hour 56 minutes before
PAZ057-059-062115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
419 PM EDT SUN JUL 6 2003

...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN AND LEBANON COUNTIES...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF LYKENS...MOVING EAST
SOUTHEAST AT 20 MPH. THE STORM WILL PASS ABOUT 10 MILES NORTH
NORTHEAST OF THE PENN NATIONAL RACEWAY BY 425 PM...AND NEAR FORT
INDIANTOWN GAP BY 440 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

KL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:57 PM EDTSevere Thunderstorm WarningCTPFulton63 min
Jul 6, 4:17 PM EDTFlash Flood WarningCTPFulton88 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.